Hail, Weakley
- When
- May 21, 3:10 PM CST to 3:15 PM CST
- Where
- Weakley County, Gleason
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.220, -88.620
Nickel-sized hail fell in Gleason.
An upper-level trough and slow-moving cold front moved through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper-level trough and slow-moving cold front moved through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front. Showers and thunderstorms developed in the afternoon into the evening. Large hail, damaging wind and heavy rain were the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 2:05 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 305 PM CDT Sat May 21 2022 .DISCUSSION... It's a warm and muggy Saturday across the Mid-South. A frontal system to our west continues a slow progression towards the area with storms actively developing across much of the area at this hour some of which have been strong to severe. So far we've seen generally pea to penny sized hail with some storms. The atmosphere remains unstable across much of the Mid- South with high SBCAPE values, steep ML lapse rates, and low 70 dewpoints. Latest GLM satellite data shows decent lightning activity with storms this afternoon. A Severe Thunderstorm Watch has been issued for all of northeast AR, much of West TN, and two far northwest MS counties until 10 PM this evening. Unfortunately, storms will put a damper on any outdoor activities through the remainder of the afternoon through tonight across the Mid-South. Highest potential for showers and storms today will be late this evening through the overnight hours in the vicinity of a cold front. Damaging winds and heavy rainfall still look to be the primary threats with hail as a secondary threat. No major changes to the severe or excessive rainfall outlooks for the Mid-South for today. Areas along and west of the MS River are in a Slight Risk for severe thunderstorms and Slight Risk for excessive rainfall. Given, the slow nature of this system, upper level flow nearly parallel to frontal boundary and an unstable environment, localized heavy rainfall resulting in flash flooding is a high possibility. 1 to 2 inches with locally higher amounts are forecast along and west of the MS River with around 1 inch elsewhere. So far the flooding threat has not been an issue but certainly bears watching. The front will finally push through the area Sunday morning though rain chances may linger. We'll see a brief respite on Monday but this will be short lived as the frontal boundary will lift back north as a warm front bringing more rain to the area. An unsettled weather pattern will remain in place for a good portion of next week.Though the next timeframe of interest will be Tuesday through Thursday. Another upper level trough and rotating shortwaves will track northeast across the MS Valley Region bringing more showers and storms to the area. Too early for specifics but definitely something to monitor. 17 && .AVIATION...18z TAFs Showers and thunderstorms are beginning to pop up across much of the Midsouth as temperatures climb into the upper 80s. A storm could pop up and impact any TAF site resulting in brief periods of diminished visibility and gusty wind, however prevailing conditions should be MVFR or better this afternoon. A more predictable line of thunderstorms is expected to move across the Midsouth this evening into the overnight hours. Attempted to TEMPO the passage of this line at JBR, MEM and MKL with MVFR visibility and IFR cigs. A cold front will sweep across the Midsouth tonight bring north wind to JBR then MEM and MKL. Cigs will likely lower to IFR levels along or just behind the front. Conditions will gradually improve tomorrow. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 307 PM CDT Sat May 21 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-222215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 307 PM CDT Sat May 21 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM this evening for all of northeast Arkansas, most of West Tennessee and a small portion of northwest Mississippi. A Marginal to Sight Risk of severe weather and excessive rainfall exists for the Mid South this afternoon into this evening. The primary threat will be heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods thunderstorms will be possible across the Mid-South each day through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening.
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT Sat May 21 2022
ARZ009-MOZ113-115-212000-
Clay AR-Pemiscot MO-Dunklin MO-
234 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Clay,
northwestern Pemiscot and southeastern Dunklin Counties through 300
PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennett, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kennett, Senath, Malden, Clarkton, Holcomb, Wardell, Bolton, Deering,
Bragg City, Pascola, Nimmons, Lorine, West Kennett, Leonard, Bell
City, Noland, Hargrave Corner, Carryville, Holly Island and Rhyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3645 8996 3639 8997 3639 8975 3640 8975
3633 8965 3608 9010 3617 9023 3620 9020
3620 9028 3621 9030 3656 8996
TIME...MOT...LOC 1934Z 227DEG 21KT 3630 9004
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Memphis TN
307 PM CDT Sat May 21 2022
MSZ001-212030-
DeSoto MS-
307 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern DeSoto
County through 330 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Cormorant, or 10 miles southwest of Horn Lake, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Horn Lake, Walls, Eudora, Lake Cormorant, Lynchburg,
Newport, West Days, Trinity, Alden, Twin Lakes and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3499 9017 3493 8997 3479 9017 3481 9020
3486 9020 3486 9025
TIME...MOT...LOC 2007Z 218DEG 7KT 3487 9019
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Memphis TN
315 PM CDT Sat May 21 2022
MSZ001-007-008-212045-
Tunica MS-DeSoto MS-Tate MS-
315 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southwestern DeSoto,
east central Tunica and northwestern Tate Counties through 345 PM
CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phillipp, or 11 miles southwest of Hernando, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hernando, Eudora, Phillipp, Robinson Gin, Prichard, Trinity and Frees
Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3467 9022 3473 9028 3490 9013 3477 8996
TIME...MOT...LOC 2014Z 229DEG 20KT 3476 9017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Memphis TN
339 PM CDT Sat May 21 2022
TNZ004-212100-
Henry TN-
339 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northeastern Henry
County through 400 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris Landing State Park, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris Landing State Park, Pine Hill and Buchanan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west Tennessee.
&&
LAT...LON 3637 8817 3650 8826 3650 8806 3647 8805
3645 8806 3644 8806 3643 8804 3639 8802
TIME...MOT...LOC 2039Z 251DEG 36KT 3647 8812
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Memphis TN
342 PM CDT Sat May 21 2022
TNZ002-003-212115-
Weakley TN-Obion TN-
342 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern Weakley
and northeastern Obion Counties through 415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union City, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Union City, Fulton, South Fulton, Troy, Woodland Mills, Rives, Gibbs,
Moffatt, Ruthville, Shaffner, Terrell, McConnell and McCutchen
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west Tennessee.
&&
LAT...LON 3649 8869 3628 8909 3642 8918 3650 8907
3650 8871
TIME...MOT...LOC 2042Z 240DEG 19KT 3642 8904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Memphis TN
349 PM CDT Sat May 21 2022
ARZ028-TNZ048-212115-
Mississippi AR-Lauderdale TN-
349 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of central Mississippi
and northwestern Lauderdale Counties through 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blytheville, Osceola, Luxora, Burdette, Ashport, Driver, Lens Ford,
O'Donnell Bend, Grider, Tomato, Moran, Tuckertown, Rosa, Golddust,
Burton, Rotan, Chilson, Keyes Port and Sans Souci.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...and west Tennessee.
&&
LAT...LON 3558 8999 3569 9008 3594 8985 3577 8966
TIME...MOT...LOC 2049Z 226DEG 29KT 3568 8998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel-sized hail fell in Gleason.
Quarter-sized hail was reported five miles south of Troy.
Quarter-sized hail was reported near Veterans Drive in Paris.
Quarter-sized hail was reported near the Fairgrounds.
Quarter-sized hail was observed in Sharon.
Multiple trees down on Clayton Town Road.
A couple of large trees down on the east side of Dyersburg.
Numerous trees down along East Court Street. A tree fell on house damaging the roof. A tree fell on a car as well.
Downed powerline and leaning utility pole at Stage Road and Elmore Park Road.
Quarter-sized hail was reported near West Union Road and Wilkinsville Road.
Quarter-sized hail was reported in Sardis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022473, 1022468, 1022466, 1022467, 1022471, 1022476, 1022475, 1025082, 1022474, 1022469, 1022470.